Antibiotic-Associated Encephalopathy

What are the clinical, radiologic, and electrophysiologic features of antibiotic-associated encephalopathy (AAE)?

3 types of AAE

  1. Type 1 AAE
    • onset within days of antibiotic initiation
    • common occurrence of myoclonus or seizures, abnormal EEG, normal MRI, and resolution within days
    • seen with penicillin and cephalosporins
    • most common in setting of renal insufficiency.
  2. Type 2 AAE
    • onset within days of antibiotic initiation
    • frequent occurrence of psychosis, rare seizures, infrequently abnormal EEG (nonspecific rather than epileptic), normal MRI, and resolution within days
    • seen with procaine penicillin, sulfonamides, fluoroquinolones, and macrolides
  3. Type 3 AAE
    • seen only with metronidazole
    • onset weeks after initiation
    • frequent occurrence of cerebellar dysfunction, rare seizures, rare and nonspecific EEG abnormalities, and omnipresence of abnormal MRI
  4. Isoniazid did not fit into any of these categories
    • time to onset is weeks to months
    • psychosis is common, seizures are rare, EEG is frequently abnormal but nonspecifically

 

F2.medium

*INH does not fit into any of the subtypes.

 

Features:

  • Time of onset after antibiotic initiation – 5 days (except INH and MNZ – 3 weeks)
  • Time to resolution of encephalopathy after ABx discontinuation – 5 days (except MNZ – 13 days)
  • MRI findings
    • abnormal in all MNZ-associated encephalopathy but normal in all others
      • T2 hyperintensities in dentate nuclei of cerebellum (also ?involvement of brainstem, corpus callosum, etc)
    • Bilateral frontal subcortical T2 MRI hyperintensities in isolated case of cefditoren pivoxil toxicity
  • CT findings
    • normal in all cases except 1 case of cerebellar hypodensity with MNZ toxicity and 1 report of L thalamic hypodensity with imipenem toxicity
  • EEG findings:
    • abnormal in 70%
    • abnormal in nearly all cases of cephalosporin-associated encephalopathy
    • common with PCN (83%), cipro (83%) and INH (69%)
    • most common abnormalities: nonspecific signs of encephalopathy (slowing, generalized periodic discharges with triphasic morphology
    • epileptiform discharges / seizures seen in 28% (55% in cephalosporins, 44% in quinolones and 40% of PCN, but not in macrolides, MNZ or sulfonamides)
  • check serum and CSF trough levels of antibiotics?
    • cefepime trough 0.2 to 1.1 mg/L
    • 50% probability of neurologic toxicity at trough of 22mg/L
    • CSF level during toxicity in 2 cases with values of 2.4 mg/L and 18 mg/L

F1.medium.gif
A – FLAIR hyperintensities bilatearl deep cerebellar nuclei
B – DWI showing restricted diffusion in splenium with MNZ toxicity
C – ADC sequences

 

 

 

 

Reference

Bhattacharyya, Shamik et al. “Antibiotic-Associated Encephalopathy”. Neurology 86.10 (2016): 963-971.

Advertisements

Tagged: , , , , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: